When prescribing PPIs, the clinician needs to properly instruct the patient. When deprescribing PPIs the clinician needs to focus on stopping medication that is no longer required, cause harm or interfere with other medication.
0 of 15 questions completed
You have already completed the module before. Hence you can not start it again.
Module is loading…
You have to finish following quiz, to start this quiz:
Time has elapsed
Thank you, we will review your submission and notify you of your results via email.
1. Medication review is particularly recommended when a patient has:
2. Which statement is true? PPIs are commonly prescribed for:
3. Up to 85% of patients receive ongoing PPI therapy after hospitalisation, without any evidence-based indication for treatment:
4. Which statement is false?
5. Which statement is true?
6. Deprescribing PPIs by reducing dose can be achieved through:
7. Indicators or risk factors that support continued use of PPIs include:
8. Which statement best describes grade D oesophagitis?
9. When initiating a gradual PPI dose reduction schedule, which of the following strategies has shown the best outcomes?
10. Patients and/or caregivers may be more likely to engage if they understand the rationale, and the process, for deprescribing:
11. Which statement is false?
12. Which of the following is not a side effect of PPIs?
Patient: 82-year-old retired woman
- Systolic hypertension
- Lower segment deep-vein thrombosis after total knee replacement 10 years before
- Rx – losartan 50mg/d
- Enteric-coated aspirin 100mg/d
- Celecoxib 200mg/d
- Alendronate 70mg/week
- Vitamin supplements
- Patient presented to her GP and was referred to a general surgeon six months prior with dyspepsia and progressively worsening reflux symptoms not responding to antacids
- Upper GI endoscopy showed a normal oesophagus, stomach and duodenum
- Campylobacter-like Organism (CLO) test for H pylori was negative
- Patient was started on esomeprazole 40mg/d and ulsanic suspension 1g TDS and referred back to the GP with no specific instructions.
Two months later:
- She presented to the ER with severe epigastric pain and an ultrasound revealed a thick-walled gallbladder with multiple calculi and a slightly dilated common bile duct
- Her symptoms resolved completely after a laparoscopic cholecystecomy
- Patient was given a seven-day course of antibiotics prior to surgery for presumed cholecystitis.
One week later:
- The patient had persistent diarrhoea a week after discharge from hospital and stool C difficile toxin PCR was positive; treatment was commenced with oral vancomycin 125mg QID for 14 days
- Her reflux symptoms had resolved completely on the PPI therapy and she was still on the same dose
- Her GP then referred her for gastroenterology consultation.
13. What is the best timing for PPI dosing?
14. What are the risk factors for C difficile infection in this patient?
15. What is the most appropriate PPI deprescribing regimen?